Integral Equations in the Theory of Levy Processes

  • Lev Sakhnovich
Part of the Operator Theory: Advances and Applications book series (OT, volume 197)


In the article we consider the Levy processes and the corresponding semigroups. We represent the generators of these semigroups in convolution forms. Using the obtained convolution form and the theory of integral equations we investigate the properties of a wide class of Levy processes (potential, quasi-potential, the probability of the Levy process remaining within the given domain, long time behavior). We analyze in detail a number of concrete examples of the Levy processes (the stable processes, the variance damped Levy processes, the variance gamma processes, the normal Gaussian process, the Meixner process, the compound Poisson process.)

Mathematics Subject Classification (2000)

Primary 60G51 Secondary 60J45 60G17 45A05 


Semigroup generator convolution form potential quasi-potential sectorial operators long time behavior 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R.F. Bass, N. Eisenbaum, and Z. Shi, The Most Visited Sites of Symmetric Stable Processes. Probability Theory and Related Fields 116 (2000), 391–404.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    F.F. Bonsall and J. Duncan, Numerical Ranges. 1–49. MAA Studies in Mathematics 21 (ed. Bartle R.G.), 1980.Google Scholar
  3. [3]
    G. Baxter and M.D. Donsker, On the Distribution of the Supremum Functional for Processes with Stationary Independent Increments. Trans. Amer. Math. Soc. 8 (1957), 73–87.CrossRefMathSciNetGoogle Scholar
  4. [4]
    J. Bertoin, Levy Processes. University Press, Cambridge, 1996.zbMATHGoogle Scholar
  5. [5]
    Z. Chuangyi, Almost Periodic Type Functions and Ergodicity, Kluwer, Beijing, New York, 2003.Google Scholar
  6. [6]
    K.L. Chung, Green, Brown and Probability. World Scientific, 2002.Google Scholar
  7. [7]
    M.A. Evgrafov, Asymptotic Estimates and Entire Functions, Gordon and Breach. New York, 1961.zbMATHGoogle Scholar
  8. [8]
    W. Feller, An Introduction to Probability Theory and its Applications. J. Wiley and Sons, 1971.Google Scholar
  9. [9]
    I. Gohberg and M.G. Krein, Introduction to the theory of linear nonselfadjont operators. Amer. Math. Soc., Providence, R.I., 1969.Google Scholar
  10. [10]
    K. Ito, On Stochastic Differential Equations. Memoirs Amer. Math. Soc. 4, 1951.Google Scholar
  11. [11]
    M. Kac, On some Connections Between Probability Theory and Differential and Integral Equations. Proc. Sec. Berkeley Symp. Math. Stat. and Prob., Berkeley, 189–215, 1951.Google Scholar
  12. [12]
    M. Kac, Probability and Related Topics in Physical Sciences. Amer. Math. Soc., Colorado, 1957.Google Scholar
  13. [13]
    M.G. Krein and M.A. Rutman, Linear Operators Leaving Invariant a Cone in a Banach Space. Amer. Math. Soc. Translation 26, 1950.Google Scholar
  14. [14]
    B.M. Levitan, Some Questions of the Theory of Almost Periodic Functions. Amer. Math. Soc., Translation 28, 1950.Google Scholar
  15. [15]
    M.S. Livshits, Operators, Oscillations, Waves, Open Systems. Amer. Math. Soc., Providence, R.I., 1973.zbMATHGoogle Scholar
  16. [16]
    A. Pietsch, Eigenvalues and s-Numbers. Cambridge University Press, 1987.Google Scholar
  17. [17]
    S.M. Pozin and L.A. Sakhnovich, Two-sided Estimation of the Smallest Eigenvalue of an Operator Characterizing Stable Processes. Theory Prob. Appl. 36:2 (1991), 385–388.CrossRefMathSciNetGoogle Scholar
  18. [18]
    B.A. Rogozin, The distribution of the first hit for stable and asymptotically stable walks on an interval. Theory Probab. Appl. 17 (1972), 332–338.zbMATHCrossRefGoogle Scholar
  19. [19]
    L.A. Sakhnovich, Abel Integral Equations in the theory of Stable Processes. Ukr. Math. Journ. 36:2 (1984), 193–197.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    L.A. Sakhnovich, Integral Equations in the theory of Stable Processes. St. Petersburg Math. J. 4:4 (1993), 819–829.MathSciNetGoogle Scholar
  21. [21]
    L.A. Sakhnovich, The Principle of Imperceptibility of the Boundary in the Theory of Stable Processes. St. Petersburg Math. J. 6:6 (1995), 1219–1228.MathSciNetGoogle Scholar
  22. [22]
    L.A. Sakhnovich, Integral Equations with Difference Kernels. Operator Theory 84, Birkhäuser, 1996.Google Scholar
  23. [23]
    K. Sato, Levy Processes and Infinitely Divisible Distributions. University Press, Cambridge, 1999.zbMATHGoogle Scholar
  24. [24]
    W. Schoutens, Levy Processes in Finance. Wiley series in Probability and Statistics, 2003.Google Scholar
  25. [25]
    E.C. Titchmarsh, Introduction to the Theory of Fourier Integrals. Oxford, 1937.Google Scholar
  26. [26]
    M. Stone, Linear Transformation in Hilbert space. New York, 1932.Google Scholar
  27. [27]
    M. Thomas and O. Barndorff, (ed.), Levy Processes; Theory and Applications. Birkhäuser, 2001.Google Scholar
  28. [28]
    L.N. Trefethen and M. Embree, Spectra and Pseudospectra. Princeton University Press, 2005.Google Scholar
  29. [29]
    P. Tuominen and R.L. Tweedie, Exponential Decay and Ergodicity of General Markov Processes and their Discrete Skeletons. Adv. in Appl. Probab. 11 (1979), 784–803.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    H. Widom, Stable Processes and Integral Equations. Trans. Amer. Math. Soc. 98 (1961), 430–449.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    V.M. Zolotarev, One-dimensional stable distribution. Amer. Math. Soc. Providence, 1986.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  • Lev Sakhnovich
    • 1
  1. 1.MilfordUSA

Personalised recommendations